Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 481, NWS Springfield, MO

August 22, 2011Dent County, Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 22, 2011, 9:50 PM CDT for Dent County, Phelps County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2011, 9:50 PM CDT (02:50 UTC)
Expired
Aug 22, 2011, 10:45 PM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dent County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 131 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS53 KSGF 230250
SVRSGF
MOC065-161-230345-
/O.NEW.KSGF.SV.W.0481.110823T0250Z-110823T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DENT COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 1045 PM CDT.

* AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR EDGAR SPRINGS...OR 17 MILES SOUTHWEST OF
  ROLLA...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING
  HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE ANUTT...BANGERT...BEULAH...EDGAR
  SPRINGS...HOWES...LAKE SPRING...LECOMA...LENOX AND SLIGO.

THIS SEVERE THUNDERSTORM WARNING REPLACES THE SEVERE THUNDERSTORM 
WARNING PREVIOUSLY IN EFFECT FOR THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3761 9196 3777 9201 3799 9152 3780 9152
      3779 9131 3778 9130 3771 9130 3770 9126
TIME...MOT...LOC 0250Z 254DEG 18KT 3774 9189
WIND...HAIL 60MPH 1.25IN

$$

WISE
3 follow-up statements
990 
WWUS53 KSGF 230307
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 PM CDT MON AUG 22 2011

MOC065-161-230345-
/O.CON.KSGF.SV.W.0481.000000T0000Z-110823T0345Z/
DENT MO-PHELPS MO-
1007 PM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN PHELPS AND NORTHERN DENT COUNTIES...

AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 4 MILES WEST OF LECOMA...OR 13 MILES
SOUTH OF ROLLA...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL.

LOCATIONS IMPACTED INCLUDE ANUTT...BANGERT...EDGAR SPRINGS...HOWES...
LAKE SPRING...LECOMA...LENOX AND SLIGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3763 9184 3780 9194 3799 9152 3780 9152
      3779 9131 3778 9130 3771 9130 3770 9126
TIME...MOT...LOC 0307Z 254DEG 18KT 3776 9179
WIND...HAIL <50MPH 1.00IN

$$

WISE
247 
WWUS53 KSGF 230330
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT MON AUG 22 2011

MOC065-230340-
/O.CAN.KSGF.SV.W.0481.000000T0000Z-110823T0345Z/
DENT MO-
1030 PM CDT MON AUG 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DENT COUNTY IS
CANCELLED...

&&

LAT...LON 3779 9156 3779 9157 3779 9159 3779 9161
      3779 9177 3787 9177 3792 9168 3799 9152
      3779 9152
TIME...MOT...LOC 0330Z 251DEG 22KT 3785 9165

$$

MOC161-230345-
/O.CON.KSGF.SV.W.0481.000000T0000Z-110823T0345Z/
PHELPS MO-
1030 PM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL PHELPS COUNTY...

AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM OVER CENTRAL PHELPS COUNTY...OR 9
MILES SOUTHEAST OF ROLLA...MOVING EAST AT 25 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL.

THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
EAST CENTRAL PHELPS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3779 9156 3779 9157 3779 9159 3779 9161
      3779 9177 3787 9177 3792 9168 3799 9152
      3779 9152
TIME...MOT...LOC 0330Z 251DEG 22KT 3785 9165
WIND...HAIL <50MPH 1.00IN

$$

WISE
001 
WWUS53 KSGF 230345
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 PM CDT MON AUG 22 2011

MOC161-230355-
/O.EXP.KSGF.SV.W.0481.000000T0000Z-110823T0345Z/
PHELPS MO-
1045 PM CDT MON AUG 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PHELPS COUNTY HAS
EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 3779 9156 3779 9157 3779 9159 3779 9161
      3779 9177 3787 9177 3792 9168 3799 9152
      3779 9152
TIME...MOT...LOC 0345Z 251DEG 22KT 3788 9154

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:05 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 22, 7:05 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT MON AUG 22 2011

...UPDATE TO AVIATION...

.DISCUSSION...

CURRENTLY...SHOWERS AND THUNDERSTORMS ARE FORMING ALONG REMNANT
OUTFLOW BOUNDARIES LEFT OVER FROM THIS MORNINGS CONVECTION. THERE
IS ALSO AN AREA OF SHOWERS OVER EASTERN KANSAS AND FAR
SOUTHWESTERN MISSOURI ASSOCIATED WITH ISENTROPIC UPGLIDE. THE
STORMS THAT ARE FORMING OVER THE OZARK PLATEAU ARE IN AN
ENVIRONMENT WITH 2000 TO 3000 J/KG OF CAPE AND AROUND 30KT OF
EFFECTIVE SHEAR. THEREFORE...THERE IS AN ISOLATED THREAT FOR
STRONG DAMAGING WINDS AND LARGE HAIL WITH THIS AFTERNOON
CONVECTION.

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

OVERNIGHT...ISENTROPIC ASSENT WILL INCREASE OVER FAR WESTERN
MISSOURI AND EASTERN KANSAS AS THE LOW LEVEL JET
INTENSIFIES...RESULTING IN ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THAT WILL MOVE INTO THE AREA. THE MAIN IMPACTS FROM
THIS CONVECTION ARE EXPECTED TO OCCUR AFTER MIDNIGHT AS THE
CONVECTION SLIDES TOWARD THE SOUTHEAST ACROSS SOUTHWESTERN
MISSOURI. ON THE ORDER OF 1000J/KG OF MUCAPE AND 0 TO 6KM SHEAR
VALUES OF AROUND 20 TO 30KT MAY SUPPORT SOME STORM ORGANIZATION.
THE PRIMARY SEVERE THREATS WITH THESE STORMS OVERNIGHT WILL BE
DAMAGING WINDS AND LARGE HAIL. THIS ACTIVITY IS EXPECTED TO PUSH
ACROSS FAR SOUTHERN MISSOURI DURING THE MORNING AND EARLY
AFTERNOON HOURS.

THE NEXT POTENTIAL WEATHER MAKER FOR THE AREA WILL BE A SHORTWAVE
TROUGH THAT IS EXPECTED TO PRECEDE A COLD FRONT THAT WILL MOVE
INTO THE AREA WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE OVER SOUTH CENTRAL AND EASTERN MISSOURI ON WEDNESDAY AS
THE SHORTWAVE PROVIDES LIFT TO THE WARM AND UNSTABLE AIRMASS
AHEAD OF THE COLD FRONT. IN ADDITION TO THE CONVECTIVE
THREAT...TEMPERATURES OVER WESTERN MISSOURI AND SOUTHEAST KANSAS
WILL LIKELY WARM TO NEAR 100 DEGREES BEFORE THE FRONT MOVES INTO
THE AREA. THE ACTUAL FRONTAL BOUNDARY IS EXPECTED TO PASS THROUGH
THE AREA WEDNESDAY EVENING. THERE IS SOME MODEL DISAGREEMENT
REGARDING WHETHER OR NOT THERE WILL BE ANY SIGNIFICANT
PRECIPITATION ASSOCIATED WITH THE FRONTAL PASSAGE ITSELF.

KARDELL

LONG TERM (THURSDAY THROUGH MONDAY)...

MUCH COOLER TEMPERATURES AND DRIER WEATHER WILL BE IN STORE
THURSDAY AND BEYOND AS AN AREA OF HIGH PRESSURE BUILDS INTO THE
AREA BEHIND THE COLD FRONT THAT PASSES THE AREA LATE ON
WEDNESDAY. THROUGH THE WEEKEND...AFTERNOON HIGH TEMPERATURES IN
THE UPPER 80S AND LOWER 90S WILL BE THE NORM. THE NEXT CHANCE FOR
PRECIPITATION WILL BE EARLY NEXT WEEK WHEN ANOTHER TROUGH MOVES
INTO THE AREA OUT OF CANADA.

KARDELL

&&

.AVIATION...

FOR THE 00Z KSGF...KJLN AND KBBG TAFS...VFR CONDITIONS ARE EXPECTED
THIS EVENING INTO THE EARLY OVERNIGHT HOURS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS KANSAS TONIGHT AND THEN SPREAD
SOUTHEAST TOWARDS THE AREA...AND MAY AFFECT THE KJLN SITE LATE
TONIGHT AND THE KSGF AND KBBG SITES EARLY TUESDAY MORNING.

ISOLATED TO SCATTERED THUNDERSTORMS MAY BE POSSIBLE DURING
TUESDAY AFTERNOON...IF ENOUGH CLEARING CAN OCCUR AFTER THE
POTENTIAL MORNING CONVECTION.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 22, 8:25 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT MON AUG 22 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
825 PM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS ARE CURRENTLY SLOWLY PUSHING EAST
  SOUTHEAST ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI THIS
  EVENING. THIS ACTIVITY WILL BEGIN TO WEAKEN AS INSTABILITY
  DECREASES WITH THE LOST OF DAY TIME HEATING...HOWEVER A FEW OF
  THE STRONGER STORMS MAY STILL BE CAPABLE OF PRODUCING WIND GUSTS
  OF 40 MPH AND SMALL HAIL THROUGH 10 PM THIS EVENING.

  IN ADDITION DUE TO THE SLOW MOVEMENT OF THESE STORMS THEY WILL
  BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY LEAD TO
  LOCALIZED FLOODING ACROSS ANY LOCATIONS THAT SEE MULTIPLE
  THUNDERSTORMS TRACK OVER THEM THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH TUESDAY
  AND WEDNESDAY AFTERNOONS. A FEW OF THE STRONGER STORMS COULD
  PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

  HEAT INDEX VALUES FROM THE MID 90S TO AROUND 100 DEGREES ARE
  EXPECTED TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Special weather statement, Aug 22, 7:54 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
754 PM CDT MON AUG 22 2011

MOZ082-097-230200-
HOWELL MO-TEXAS MO-
754 PM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOWELL AND SOUTHERN
TEXAS COUNTIES UNTIL 900 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF ELK CREEK...OR 9 MILES NORTH OF
WILLOW SPRINGS...MOVING EAST AT 10 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

PEOPLE IN NORTHERN HOWELL AND SOUTHERN TEXAS COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3702 9209 3728 9211 3712 9165 3672 9168
TIME...MOT...LOC 0053Z 285DEG 8KT 3712 9196

WISE
Special weather statement, Aug 22, 8:31 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT MON AUG 22 2011

MOZ070-081-082-230230-
LACLEDE MO-PULASKI MO-TEXAS MO-
831 PM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS...SOUTHEASTERN
LACLEDE AND SOUTHERN PULASKI COUNTIES UNTIL 930 PM CDT...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DRY KNOB...OR 12 MILES SOUTHEAST OF
LEBANON...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHWESTERN TEXAS...SOUTHEASTERN LACLEDE AND SOUTHERN
PULASKI COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3742 9206 3746 9225 3748 9225 3747 9231
      3753 9259 3772 9255 3773 9203
TIME...MOT...LOC 0132Z 279DEG 11KT 3760 9245

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:54 PM CDTSpecial Weather StatementSGFHowell66 min
Aug 22, 8:31 PM CDTSpecial Weather StatementSGFLaclede59 min
Aug 22, 9:06 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas54 min
Aug 23, 4:15 AM CDTHeat AdvisorySGFBarton, Benton, Camden, Cedar, Dade, Dallas and 14 more39 hr
Aug 23, 9:08 AM CDTSpecial Weather StatementSGFDade52 min
Aug 23, 10:13 AM CDTSpecial Weather StatementSGFGreene32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.